FDAnews Drug Daily Bulletin

EMEA Adds Warning for Tamiflu

April 4, 2007
A A

The European Medicines Agency (EMEA) recommended adding a warning for patients and doctors about Roche's flu drug Tamiflu after the agency learned of new reports of neuropsychiatric adverse events occurring with the use of Tamiflu in Japan. These cases were detected through routine safety monitoring, the EMEA said.

At its February meeting, the EMEA's Committee for Medicinal Products for Human Use recommended the following wording for patients: "Convulsion, depressed level of consciousness, abnormal behavior, hallucinations and delirium have been reported during Tamiflu administration, leading in rare cases to accidental injury. Patients, especially children and adolescents, should be closely monitored, and their healthcare professional should be contacted immediately if the patient shows any signs of unusual behavior."

However, the committee said for now it is sticking to its opinion that the benefits of Tamiflu outweigh its risks when the product is used according to recommendations.